Diabetes: Low Blood Sugar
Low blood sugar is called hypoglycemia. Blood sugar below 70 mg/dl is considered low. Blood sugars below this level can harm you.
If you have diabetes and are taking any of these diabetes medications, you have a risk for low blood sugar:
• Chlorpropamide (Diabinese), tolazamide (Tolinase), acetohexamide (Dymelor), glipizide (Glucotrol), or tolbutamide (Orinase)
• Glyburide (Micronase), glimepiride (Amaryl), and repaglinide (Prandin), nateglinide (Starlix), and mitiglinide (Glufast). (The risk with these drugs is lower, but still possible.)
Recognizing Low Blood Sugar
Know how to tell when your blood sugar is getting low. Symptoms are:
• Feeling tired
• Feeling nervous or anxious
• Feeling cranky
• Unclear thinking
• Double or blurry vision
• Feeling uneasy
• Fast or pounding heartbeat
Sometimes your blood sugar may be too low even if you do not have symptoms. If it gets too low, you may:
• Have a seizure
• Go into a coma
Check Your Blood Sugar Often
Talk with your doctor or nurse about when you should check your blood sugar every day. People who have low blood sugar need to check their blood sugar more often.
The most common causes of low blood sugar are:
• Taking your insulin or diabetes medicine at the wrong time
• Taking too much insulin or diabetes medicine by mistake
• Not eating enough during meals or snacks after you have taken insulin or diabetes medicine
• Skipping meals
• Waiting to eat your meals
• Exercising an amount or at a time that is unusual for you
• Drinking alcohol
Preventing Low Blood Sugar
Preventing low blood sugar is better than having to treat it.
• When you exercise, check your blood sugar levels. Make sure you have snacks with you or other medicines that lower your blood sugar. See also: Diabetes and exercise
• Ask your doctor or nurse if you need a bedtime snack to prevent low blood sugar overnight. Protein snacks may be best.
• Do not drink alcohol without eating food. If you do drink, have only 1 or 2 drinks at the most.
Family and friends should know how to help. They should know:
• The symptoms of low blood sugar and how to tell if you have them
• How much and what kind of food they should give you
• When to call for emergency help
• How to inject glucagon, a hormone that increases your blood sugar. Your doctor or nurse will tell you when to use this medicine.
If you have diabetes, always wear a medical alert bracelet or necklace. This way emergency medical workers will know you have diabetes.
When Your Blood Sugar Gets Low
Check your blood sugar whenever you have symptoms of low blood sugar. If your blood sugar is low (70 mg/dl), you need to treat yourself right away. Eat something that has about 15 grams of carbohydrates. Examples are:
• 3 glucose tablets
• A 1/2 cup (4 ounces) fruit juice or regular, non-diet soda
• 5 or 6 hard candies
• 1 tablespoon sugar, plain or dissolved in water
• 1 tablespoon honey or syrup
Wait about 15 minutes before eating any more. Be careful not to eat too much. This can cause high blood sugar and weight gain.
Check your blood sugar.
If you don't feel better in 15 minutes, and your blood sugar is still low (less than 70 mg/dl), eat something with 15 grams of carbohydrate again.
You may need to eat a snack with carbohydrates and protein if:
• Your blood sugar is in a safer range (over 70 mg/dl), and
• Your next meal is more than an hour away
Ask your doctor or nurse how to manage this situation.
If these steps for raising your blood sugar do not work, call your doctor right away.
Talk to Your Doctor or Nurse
If you use insulin and you are having a lot of low blood sugars, ask your doctor or nurse if you:
• Are injecting your insulin the right way
• Need a different type of needle
• Should change how much you are taking
• Should change what kind you are taking
Do not make any changes without talking to your doctor or nurse first.
When to Call the Doctor
If signs of low blood sugar do not improve after you have eaten a snack that contains sugar:
• GET A RIDE to the emergency room, or
• Call a local emergency number (such as 911).
Do NOT drive when your blood sugar is low.
Get medical help right away for a person with diabetes or low blood sugar if they:
• Become less alert
• Cannot be awakened
Share this article